Alert archive / North Carolina / Flash Flood Warnings in 2018
Flash Flood Warning 3, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this flash flood warning at Sep 1, 2018, 9:51 PM EDT for Pitt County, North Carolina. It was in force for 114 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 1, 2018, 9:51 PM EDT (01:51 UTC)
- Expired
- Sep 1, 2018, 11:45 PM EDT
- In force
- 114 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Storm-based polygon
- Flood severity
- None
County Pitt County, NC
The radar
The Raleigh/Durham radar (KRAX), 91 km from the middle of the area, began a volume at 01:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 1, 10:33 PM EDT | FLOOD | 2 Ssw Greenville, NC | SEVERAL ROADS THROUGHOUT GREENVILLE IMPASSABLE OR NEARLY IMPASSABLE. HIGH WATER ON MARTINSBOROUGH ROAD, ARLINGTON BLVD., AND NEAR LANDMARK AND HARTFORD STREETS. SEVERAL CARS STRANDED IN HIGH WATER THROUGHOUT GREENVILLE. |
| Sep 1, 10:36 PM EDT | HEAVY RAIN 3.59 | 2 Ssw Dowdy Ficklen Sta, NC | |
| Sep 1, 10:37 PM EDT | HEAVY RAIN 3.37 | 3 Nnw Winterville, NC | |
| Sep 1, 10:38 PM EDT | HEAVY RAIN 2.31 | 3 Nw Winterville, NC | |
| Sep 1, 10:38 PM EDT | HEAVY RAIN 2.95 | 2 Ene Winterville, NC |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 1.9 hours before the alert went out and 103 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1490 J/kg
- Mixed-layer CIN
- -33 J/kg
- Mixed-layer LCL
- 1041 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- 7 m²/s²
- 0-3 km storm-relative helicity
- 11 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
984
WGUS52 KMHX 020151
FFWMHX
NCC147-020345-
/O.NEW.KMHX.FF.W.0003.180902T0151Z-180902T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Newport/Morehead City NC
951 PM EDT SAT SEP 1 2018
The National Weather Service in Newport has issued a
* Flash Flood Warning for...
Central Pitt County in eastern North Carolina...
* Until 1145 PM EDT.
* At 950 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two to three inches of
rain have already fallen. Another inch is possible. Flash
flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Greenville, Winterville, Farmville, Bell Arthur, Black Jack, East
Carolina University, Pitt Greenville Airport, Dowdy Ficklen Stadium
and Simpson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3567 7756 3561 7718 3544 7723 3552 7751
3552 7752 3553 7753 3553 7756 3555 7757
3557 7761 3557 7762
$$
HedenWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this flash flood warning went out at Sep 1, 9:34 PM EDT, 17 minutes earlier.
Area forecast discussion, Sep 1, 9:34 PM EDT, 17 minutes before
Area Forecast Discussion National Weather Service Newport/Morehead City NC 934 PM EDT Sat Sep 1 2018 .SYNOPSIS... High pressure will remain over the area this weekend through much of next week. && .NEAR TERM /TONIGHT/... As of 935 PM Sat...Updated pops to reflect latest radar trends. Area of showers and thunderstorms continues to persist from NE NC down into the coastal plain, including Greenville and Kinston. Cells have been weakening with waning instability and little/no shear, but still putting out quite a bit of lightning and moderate to heavy rain. Will forecast likely pops across the NW areas for the few hours then gradually tapering off. Stronger outflows have developed from these storms, and precip could build southward off the outflow boundaries. Overnight, expect low temps to reach the low 70s inland, and the mid to upper 70s near the coast. Some patchy fog will again be possible, especially in areas that received rainfall today. && .SHORT TERM /SUNDAY/... As of 305 AM Sat...Very similar conditions are expected Sunday as high pressure continues to ridge in from the east. Some scattered sea breeze showers and thunderstorms are expected to develop by late morning, and eventually push inland through the afternoon. Have slight chance to chance PoPs to account for this. Very little wind shear will be present, however CAPE values will reach 3000-4000 J/kg, so organized convection is unlikely unless a complex of storms is able to form. High temperatures will reach the low 90s inland, and the upper 80s to around 90 along the coast. && .LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/... As of 300 AM Saturday...Upper ridging will continue to be the major weather feature over the Eastern US through next week. The ridge will strengthen to over 2 SD above normal through mid next week then weaken slightly by next weekend while remaining over the Eastern US. A weak surface trough will be over the area Sunday, then dissipate south of the area early next week. Surface high pressure will build over the area early through late next week. There will be generally a 20-30% chance of mainly diurnally driven showers or thunderstorms each day. Temperatures will continue very warm Sunday with highs inland around 90, then readings are forecast to be slightly cooler but still at or slightly above climatological norms with highs in the mid to upper 80s the remainder of the period due to low level easterly flow off the ocean. Overnight lows will run above normal with temperatures in the 70s through the period. Sunday Night-Friday...High pressure will build over the area through the period with mainly diurnally driven afternoon/early evening showers and thunderstorms each day. As the upper ridge weakens late in the period, chances for showers and thunderstorms should improve by next weekend. It will remain humid through the period. && .AVIATION /01Z SUNDAY THROUGH THURSDAY/... Short Term /through Sunday/... As of 630 PM Saturday...VFR conditions currently across the sites this evening. Widely scattered showers and storms continue inland early this evening, which could briefly impact PGV and ISO through 02z. Another round of fog and stratus likely to develop late tonight and Sunday morning. Trended with persistence, with all terminals seeing the potential for sub- VFR. Any fog and stratus should dissipate between 12-13z, becoming VFR. Isolated to widely scattered diurnally drive showers and storms likely again Sunday afternoon and evening. Long Term /Sunday night through Thursday/... As of 300 AM Saturday...VFR conditions are expected through most of the period. There will be a chance for brief sub VFR conditions in isolated to scattered showers and tstms each afternoon/early evening along with periods of possible late night/early morning stratus/fog. && .MARINE... Short Term /through Sunday/... As of 935 PM Sat...Latest obs show E/SE winds 5-10 kt with seas 2-3 ft. SE winds will become more variable late tonight and early Sunday morning, then becoming more easterly through the day. Winds will turn to the east Sunday morning 5-10 kts. Seas are expected to remain mostly 2-3 ft, with the exception of the northern waters where some 4 foot seas are likely through tonight. Long Term /Sunday night through Thursday/... As of 330 AM Saturday...Generally benign conditions, outside of any isolated to scattered convective activity is expected over the waters through at least mid next week. A weak trough of low pressure will move slowly through the area Sunday and dissipate, then high pressure will build over the area from the north through late next week. Easterly flow mainly 10kt or less is forecast through mid next week with 2-3 ft seas. && .MHX WATCHES/WARNINGS/ADVISORIES... NC...None. MARINE...None. && SYNOPSIS...SGK NEAR TERM...CQD/SGK SHORT TERM...SGK LONG TERM...JME AVIATION...JME/CQD/MS MARINE...JME/CQD/SGK
Hazardous weather outlook, Sep 1, 3:35 PM EDT, 6 hours 16 minutes before
Hazardous Weather Outlook National Weather Service Newport/Morehead City NC 335 PM EDT Sat Sep 1 2018 NCZ029-044>047-079>081-090>095-098-103-104-021945- Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort- Mainland Hyde-Duplin-Lenoir-Jones-Craven-Pamlico-Carteret-Onslow- Outer Banks Dare-Outer Banks Hyde- 335 PM EDT Sat Sep 1 2018 This Hazardous Weather Outlook is for eastern North Carolina. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Heat indices of around 100 degrees are expected on Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Sep 1, 6:43 PM EDT, 3 hours 8 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
643 PM EDT SAT SEP 1 2018
NCZ044-079-012315-
Greene-Pitt-
643 PM EDT SAT SEP 1 2018
...A STRONG THUNDERSTORM WILL AFFECT GREENE AND WEST CENTRAL PITT
COUNTIES...
At 643 PM EDT, a strong thunderstorm was located over Lizzie, or near
Farmville, moving southwest at 15 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Farmville, Snow Hill, Ormondsville, Maury, Jason, Lizzie, Castoria,
Fort Run VFD, Shine, Bull Head VFD and Walstonburg.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3557 7782 3560 7779 3565 7759 3548 7749
3537 7770 3538 7770 3537 7777 3537 7780
3540 7780 3543 7783
TIME...MOT...LOC 2243Z 063DEG 13KT 3554 7763
27The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 1, 9:38 PM EDT | Areal Flood Advisory | MHX | Pitt | 97 min |
Nearby
Flash Flood Warnings in North Carolina, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.